What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 1:12 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Apr 29, 1:12 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
212 PM EDT Wed Apr 29 2020
.SYNOPSIS...
Strong low pressure system moves through the area today and
tomorrow. Brief high pressure and warming trend Saturday into
Sunday. Another cold front Sunday night.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...
It looks like the low to the west, fairly vertically stacked,
will start to weaken and lose some of its energy which will
separate and move north. As the low gets closer to the area it
will slowly progress and push a cold frontal boundary across
from about 3-9Z until finally exiting to the east. During this
time frame, gusty winds will takeover across the board up to
40mph although this should be short fused and just associated
with frontal passage. The higher elevations will endure some
with greater intensity and for a longer duration as winds do
not subside until early morning. It was difficult to not issue
an advisory, but after collaboration with neighboring offices
and a deeper look into the models and guidance, decided to hold
off and accept a SPS covering the entire area for winds which
is sufficient enough for now.
Have included thunderstorms to the forecast going along with SPC
guidance and finding some instability along frontal passage combined
with sufficient lifting and warm moist air (some places already
surpassing 80F) is enough to mention the potential for
thunderstorms in the forecast at this time. Not looking for
severe storms, however the main threat will be winds and
flooding. Therefore, any storm could potentially produce winds
up to severe criteria since this is an almost ideal wind
environment. With still dry air in the boundary layer and
inverted V type soundings along with impressive DCAPE values
near or just above 700 J/kg, strong upper level winds associated
with a low level jet has potential to mix down under a heavy
shower or storm.
With rainfall amounts not far from what was forecast yesterday
combined with the slow progression of the frontal boundary we
will have to keep an eye on hydro and watch out for possible
flooding associated with heavy downpours, storms or training.
The current flood watch extends from the northeast mountains
all the way down to our VA counties where the heaviest QPF
amounts are expected. This does not mean other areas will not
have issues since localized higher amounts of rainfall is
possible and could cause high water issues especially in low
lying or flood prone areas.
With the exit of the frontal boundary in the early morning,
temperatures will not have a chance to drop too much with upper
40's to low 50's across the area even in the mountains. However
temperatures will struggle to reach climatological norms for
daytime highs tomorrow where most locations will have a hard
time breaking 60 degrees with the cold fronts subsequent cold
air.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 136 PM Wednesday...
Wrap around moisture behind the surface low pressure will bring
light rain to the area under northwest flow Thursday night into
Friday morning. Then, surface high pressure builds from the
south Friday night into Saturday providing relatively dry
conditions. Expect near normal lows for the Thursday and Friday
nights, generally in the mid 40s. Friday's afternoon
temperatures will be warmer, but still below normal. It will be
warmer Saturday afternoon with temperatures around 70 degrees
across the lowlands ranging into the lower 50s highest peaks of
our northeast mountains.
Models show a weak shortwave at H500 dropping under northwest flow
on Saturday. This feature could initiate some rain showers, but low
level moisture seems limited at this point. Will keep the area
dry for Saturday and Saturday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 140 PM Wednesday...
Still expecting relatively dry conditions Saturday night while
another cold front approaches from the west. Models are showing
timing issues with this front. Nevertheless, the cold front will
cross at some point late Sunday. Behind the front, cooler
airmass will filter in bringing temperatures back to below
normal through the end of the period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM Wednesday...
Winds will be tricky for this period as frontal passage will
shift southerly flow to the west by this evening and cause
winds to be quite variable until the front exits to the east
where southerly flow will take control again in the morning.
Gusty winds can be expected for most of the period and although
predominately forecasting upper teens, the strongest winds are
anticipated around this afternoon into the evening diminishing
back to the teens at 00Z in the lowlands. In the northeast
mountains winds will continue to be strong and affect EKN with
higher gusts in the high 20's into Thursday morning.
Terminals do have a chance to for a thunderstorm occurrence and
timing of highest probability was mentioned in TAFs which is
basically associated with frontal passage. One thing to keep in
mind is that under a heavy shower or storm, stronger winds can
be pulled down, which would be above what the TAFs have. Also,
wind shear will be an issue during frontal passage with 50KT or
greater at 2000 FT and above. Guidance did not show this,
however it is represented in soundings. This should only affect
higher elevated sites although one cannot rule out any sites
during frontal passage.
CIGs stay generally VFR and with frontal passage MVFR with
occasional IFR which would be very temporary. Rain showers will
restrict VIS and have mentioned this in TAFs with mainly MVFR
traversing along with fropa. A short VFR break will occur in the
late morning until MVFR CIGs come right back along with more
rain and possible VIS restrictions through Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing of precipitation and changes in CIG
heights may vary especially with fropa. IFR may occur during
heavy precip/storm and stronger winds can occur under them as
well.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY H H H H L M H H L L H H
BKW CONSISTENCY H H H H H H H H H M H H
EKN CONSISTENCY H H H H H H H H M H H H
PKB CONSISTENCY H H H H H M H H H H H H
CKB CONSISTENCY H H H H H H H H H M H H
AFTER 18Z THURSDAY...
IFR possible Thursday into Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 8 PM EDT this evening through Thursday
afternoon for WVZ033-034-515>526.
OH...None.
KY...None.
VA...Flood Watch from 8 PM EDT this evening through Thursday
afternoon for VAZ003-004.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...JZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JZHazardous weather outlook, Apr 29, 9:38 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1038 AM EDT Wed Apr 29 2020
VAZ003-004-WVZ033-034-515>526-301445-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1038 AM EDT Wed Apr 29 2020
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
AFTERNOON...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
A strong low pressure system will bring heavy rain to the area
tonight. Prolonged periods of rain may result in localized high
water issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Heavy rain from a strong low pressure system will continue into
the day Thursday. Prolonged rainfall may result in localized
flooding issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ005>011-013>020-024>032-039-040-301445-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
1038 AM EDT Wed Apr 29 2020
This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
A strong low pressure system will bring heavy rain to the area
tonight. Prolonged periods of rain may result in localized high
water issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain from a strong low pressure system will continue into
the day Thursday. Prolonged rainfall may result in localized
flooding issues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-301445-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
1038 AM EDT Wed Apr 29 2020
This Hazardous Weather Outlook is for northeast Kentucky and
southeast Ohio.
.DAY ONE...Today and Tonight.
A strong low pressure system will bring heavy rain to the area
tonight. Prolonged periods of rain may result in localized high
water issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 29, 12:15 PM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT Wed Apr 29 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-291915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG,
VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE,
MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE,
CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH,
GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, WILLIAMSON,
LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON,
WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BUCKHANNON,
PHILIPPI, BELINGTON, BRADLEY, PROSPERITY, SOPHIA, BECKLEY,
FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE,
CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE,
WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON, ELKINS, AND HARMAN
115 PM EDT Wed Apr 29 2020
...STRONG WIND GUSTS TODAY THROUGH EARLY TONIGHT...
Winds gusts of 25 to 40 MPH are expected to occur this afternoon
through early tonight with the passage of a strong low pressure
system and cold front. Additional gusts are possible in showers.
Small tree limbs may break and power fluctuations could occur.
Gusts will subside later tonight.
Special weather statement, Apr 29, 1:33 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT Wed Apr 29 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-292045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG,
VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE,
MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE,
CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH,
GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, WILLIAMSON,
LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON,
WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BUCKHANNON,
PHILIPPI, BELINGTON, BRADLEY, PROSPERITY, SOPHIA, BECKLEY,
FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE,
CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE,
WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON, ELKINS, AND HARMAN
233 PM EDT Wed Apr 29 2020
...STRONG WIND GUSTS THIS AFTERNOON THROUGH EARLY TONIGHT...
Winds gusts of 25 to 40 MPH are expected to occur this afternoon
through early tonight with the passage of a strong low pressure
system and cold front. Additional gusts are possible in showers.
Small tree limbs may break and power fluctuations could occur.
Gusts will subside later tonight.